I am a 25 year old who has had Type 1 diabetes for 9 years. My overall control was great until about 3 weeks ago when I had several extreme cases of hypoglycemia. My insulin doses have been roughly the same for 7 years and I am all of a sudden having problems. I am waiting for supplies to come that will allow me to change from shots to the pump, but in the meantime, my after dinner blood sugars still dive very quickly. I cut my Humalog and NPH doses in half and eliminated the use of Ultralente but I am still having the same problem. My blood sugar will go down 100-150 mg/dL or more within an hour of eating (even when eating carb-rich meals). No matter what I seem to do, this trend occurs. Are there any other individuals with this problem? What can be causing this. I would appreciate any help one can offer. I am constantly worried about this and for the first time feel like my diabetes are controlling my life.
Sounds awful and very frustrating. I am also a Type I Diabetic who has had diabetes for a long time and I can really relate to the frustration of unpredictability in this disease. Just when you think you have everything figured out and under control, your body throws you a curve and all of a sudden the rules change--and you aren't sure what they are or why.
I am not a doctor, so I can't give any medical advice and I would definitely encourage you to stay in close touch with your doctor. From personal experience, I know that NPH peaks about 8 hours after you take it and can cause your blood sugar to drop rapidly. I also know that Humalog is very fast acting and the combination of the both at dinnertime may be causing the rapid drops. For years, prior to being on the pump, I was put on Ultralente and Regular as part of a study to compare multiple injections with the pump. And in fact, they found that with the Ultra and Reg you could get the same kind of control that you could with the pump at that time. That's because Ultra is a long acting insulin that doesn't have the peaks that NPH does. Now there is an even better long acting insulin, Lantis, that also doesn't have the peaks. So part of your problem may be caused by those two insulins kicking in at the same time. You don't say when or why you also were taking Ultra with the NPH and Reg, but it sounds like overkill to me. I probably would have gotten rid of the NPH instead of the Ultra, but you really need to have a doctor's advice before changing any routine.
The other question is why now? Has anything changed in your routine or your physical activity or even other medications, like birth control? Has anything changed at work or home? Is your stress level higher or lower? All of these things can affect blood sugars. I also know that I will experience many more lows at the end of my menstrual cycle. Hormones can really imopact your blood sugars, both high and low depending on the time of the month and your age and phase of life.
At any rate, going on the pump will certainly help you level out your blood sugars, but it is still not a perfect solution. Your body will still do unpredictable things at times. All you can do is continue to stay on your toes and do the best you can to stay in control. It sounds like you are already very conscientious and that's half the battle. Getting support from others can help you get through the frustrating times, so you may want to contact your local JDRF chapter to see if they have any support groups. Good luck! Let us know how you do on the pump.
Thanks for the feedback. I am a male, so it is definitely not from birth control or menstruation. I was on all three insulins for 7 years with no problems, but like you said there is always a curve waiting to be thrown. I just don't understand why the trend keeps occurring even though I give myself less and less insulin each night.
Sorry about the mistaken identity. I certainly know a lot less about male hormones and their impact on insulin, but it might be an interesting question to ask your doctor. Hormones are hormones and they do affect blood sugars. I was wondering what your morning blood sugars look like or if it seems to go up at a particular time later in the evening. It does sound perplexing.
You might consider a different (lower still) insulin carbo ratio. Meals with relatively high carbos that are covered by relatively high doses of Humalog might be contributing.
If you've also been exercising regularly, then there's a chance your metabolism has just kicked up a notch & you no longer need so much. Think about meds and stress as ES suggested. Thyroid okay?
I'm also not a physician and was on Ultra & Regular (that was before Humalog was invented) before I started pumping. THinking about my peaks 'n' valleys then, I can't imagine having had NPH in the mix, too.
The kicker for me was if I ever took my long acting insulin at a different time of day. Even an hour or two seemed to be an invitation for highs or lows. That's one thing you'll LOVE about pumping :-) the basal works 'n' works even if you sleep late.
At this point, I just suggest you continue to work with your doc and keep cutting your insulin. Sometimes, when folks get ready to start pumping and begin to take careful notes, and perhaps write stuff down more often -- unwittingly we also eat less/ exercise more since seeing good numbers can be so motivating. If that's going on for you, it's a great "problem" to have.
You can expect your TDD to be about 20% lower with the pump, BTW. I'm not a physician, but that's what I've read and experienced myself. My TDD pre-pumping was about 30 units per day. Now I'm 20-24 units with better results (a1c).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.